Diabetes

Question
Posted by: Rachel | 2011-11-11

Q.

Recently diagnosed Diabetes Type 1

My 17 year old daughter was diagnosed with Diabetes Type 1 in Aug ''11. In hospital the doctor prescribed metaformin and she was discharged. Needless to say she ended back in hospital 2 weeks later with DKA. They have precribed Humilin now, but her glucose levels just don''t seem to stabilise. One minute it is low 2.something and within an hour or 2 it will sky-rocket to over 18 to 20. It is a constant battle to get her glucuse levels correct and she is constantly feeling light headed and very thirsty and tired. Please give advise. I am at my witts end and do not know what to do

Expert's Reply

A.

Diabetes expert

Dear Rachel

The most important things aspects about treating Type 1 diabetes are seeing a doctor who is experienced in treating the condition(endocrinologist/diabetologist) and being well educated.

It is beyond the means of this forum to try and do a full education session, but regarding your daughter, normally a Type 1 diabetic is on a basal bolus insulin regimen, meaning a long acting insulin at night and then a short acting insulin before each of the main meals.

In your daughter’s case she seems to only be on a long acting insulin called humulin N, and I am unsure if she is on any short acting insulin.

With regards to the problems of the glucose levels, the main problem she is having is the lows, as the high readings are a consequence of overcorrecting the lows.

Her humulin N and eating will need to be adjusted to avoid the lows, and then the rebound highs should also to better. The thirstiness does suggest that overall control is on the high side, and so she may well require the short acting insulin as well.

Regards

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: r | 2012-01-19

try Lantus for long acting and Apidra for the short acting, i had a similar prob as your daughter, but this insulins has donme wonders for my sugar.but consult your doctor about this first and remember her diet is very important.

Reply to r
Posted by: Diabetes expert | 2011-11-22

Dear Rachel

The most important things aspects about treating Type 1 diabetes are seeing a doctor who is experienced in treating the condition(endocrinologist/diabetologist) and being well educated.

It is beyond the means of this forum to try and do a full education session, but regarding your daughter, normally a Type 1 diabetic is on a basal bolus insulin regimen, meaning a long acting insulin at night and then a short acting insulin before each of the main meals.

In your daughter’s case she seems to only be on a long acting insulin called humulin N, and I am unsure if she is on any short acting insulin.

With regards to the problems of the glucose levels, the main problem she is having is the lows, as the high readings are a consequence of overcorrecting the lows.

Her humulin N and eating will need to be adjusted to avoid the lows, and then the rebound highs should also to better. The thirstiness does suggest that overall control is on the high side, and so she may well require the short acting insulin as well.

Regards

Reply to Diabetes expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.